Perioperative Medicine Update: Flomax Associated with Intraoperative Floppy Iris Syndrome (IFIS) During Cataract Surgery

The original study was published in J Cataract Refract Surg, Apr 2005: Intraoperative floppy iris syndrome associated with tamsulosin. The study was also mentioned on the American Academy of Ophthalmology website - Beware Floppy Iris During Phaco.

FDA requested the drug manufacturer Boehringer Ingelheim to send a letter informing medical professionals about the association between Flomax and IFIS.

Pending further studies, the current advice is to ask patients before cataract surgery if they are taking Flomax, and discontinue the drug two weeks before surgery.

It seems like the new mnemonic is "F" x 3:

F lomax
F low improvement (urine)
F loppy iris (63% of patients)


References:
(link via mdredux.blogspot)
Perioperative Evaluation for Noncardiac Surgery
Image source: Wikipedia

No comments:

Post a Comment

Blog Widget by LinkWithin